Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Fungal injection warning follows deaths

  • Comment
Nurses and other healthcare workers are being issued with urgent guidance on using intravenous amphotericin, following two patient deaths.

Nurses and other healthcare workers are being issued with urgent guidance on using intravenous amphotericin, following two patient deaths.

Both fatalities and a number of 'near misses' involved confusion when administering different formulations of the fungal infection treatment, the National Patient Safety Agency said.

Mix-ups between the lipid and non-lipid formulations, which have different dose recommendations, can lead to potentially fatal side effects or result in sub-therapeutic treatment.

The agency has advised NHS and independent sector organisations to carry out an immediate risk assessment of amphotericin products and procedures to be completed by 1 October.

NPSA chief executive Martin Fletcher, the NPSA's Chief Executive, said: 'These are practical actions which, when implemented, will make it more difficult for mistakes to occur.'

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.